Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS North Platte, NE

May 11, 2004Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 2004, 3:31 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 3:31 PM MDT (21:31 UTC)
Expired
May 11, 2004, 4:15 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS53 KLBF 112131
SVRLBF
NEC031-161-112215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM MDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA
  CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 415 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 22 MILES SOUTH OF GORDON...AND MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN SHERIDAN COUNTY AROUND 340 PM MDT
  RURAL WESTERN CHERRY COUNTY AROUND 340 PM MDT

LAT...LON 4280 10226 4233 10218 4245 10173 4286 10182

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:50 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 11, 1:50 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT TUE MAY 11 2004

...A DANGEROUS SEVERE WEATHER SITUATION SETTING UP FOR WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT...

.DISCUSSION...
WILL KEEP THIS BRIEF AS CONVECTION IS BEGINNING TO FIRE ACROSS THE
WRN ZONES ATTM.
.NEAR TERM (TONIGHT THROUGH FRIDAY)...FIRST ON THE SEVERE WEATHER
THREAT TONIGHT...CLOUD FREE SKIES ALREADY HAVE ALLOWED TEMPS TO
SURGE INTO THE LWR TO MID 80S ACROSS THE ENTIRE FA. WHERE TO
START...SVR PARAMETERS VERY FAVORABLE FOR THE WHOLE PLETHORA OF SVR
WX. CAPES WELL OVER 2K J/KG ALONG AND AHEAD OF THE FRONT. CINS VERY
WEAK ALONG THE LEADING EDGE OF THE DRYLINE AND 0-6KM SHEAR WELL OVER
40+ KTS THIS AFTERNOON. AS OF 19Z DRYLINE ALREADY BEGINNING TO SURGE
EWD INTO ERN COLORADO AS EVIDENCED FROM DEW POINTS IN THE 20S AND
30S FROM AKRON SWD. TIME THIS WITH THE ARRIVAL OF THE H5 SHORTWAVE
OVER CENTRAL CO ATTM...INITIATION SHOULD START JUST TO OUR WEST AND
SW NEAR 20Z WITH THINGS GETTING REAL INTERESTING BY 00Z. AGREE
TOTALLY WITH SPC ON TORNADO THREAT LATER THIS EVENING AS 0-2KM
HELICITIES ECLIPSE 400 ALONG A LINE FROM OGA TO IML BY 3Z. THIS
CORRELATES WELL WITH EHIS BETWEEN 3-4 RIGHT ON TOP OF LBF BY 03Z.
IN SHORT...ITS GOING TO GET REAL INTERESTING. TURNING TO THE WINDS
TONIGHT...WINDS POST FRONTAL WILL BE TRICKY TONIGHT AND AM
CONSIDERING EXTENDING THE WIND ADVZY INTO THE OVERNIGHT HRS FOR NRLY
WINDS BEHIND THE FRONT. MESO ETA SFC PRESSURE RISES ARE >9MB/3HR
ALONG AND JUST BEHIND THE FRONT...WITH H85 WINDS IN EXCESS OF 40KTS
LEADS TO ME TO BELIEVE WE MAY NEED SOME SORT OF HEADLINE. ON
WEDNESDAY...SFC FRONT DIVES INTO KANSAS WITH SVR THREAT SHIFTING
SOUTH. AFTER MAINLY DRY CONDS ON WEDNESDAY...ANOTHER SHOT OF
THUNDERSTORMS WILL BE POSSIBLE WEDS NIGHT NORTH OF THE FRONT. RIGHT
NOW BOTH THE GFS AND ETA SOLNS DEVELOP A MCS COMPLEX FROM CENTRAL
NEB (GFS) TO KS (ETA). WITH THE FRONT DRAPED ACROSS KANSAS...THE
ETA SOLN IS MORE TO MY LIKING. WILL RAMP UP POPS IN THE SOUTH AND
DECREASE IN THE NORTH FOR WEDS NIGHT. WILL CONTINUE MENTION OF RAIN
SNOW MIX ACROSS THE NWRN ZONES LATE ON WEDS NIGHT AS H85 TEMPS
CONTINUE TO SHOW SIGNS OF DIPPING INTO NEGATIVE TERRITORY.
FROST/FREEZE NOTION STILL IN THE BACK OF OUR MINDS ON FRIDAY AM AS
1025 HIGH BUILDS OVHD AND SFC DEW POINTS DIP INTO THE UPPR 20S. WILL
CONTINUE TO HIGHLIGHT VIA THE HWO.

.LONG TERM (SATURDAY THROUGH TUESDAY)...LOW AMPLIFIED RIDGING
PREVIOUSLY ADVERTISED IN YESTERDAYS LONG RANGE MODELS HAS FLATTENED
SUBSTANTIALLY AND HAS TRANSITIONED TO WSWRLY FLOW INTO THE FIRST
PART OF NEXT WEEK. THIS IS A RESPONSE TO THE HUDSON BAY LOW NOT
RETREATING NWD AS PREVIOUSLY THOUGHT. WITH THE PERSISTENT WSWRLY
FLOW NEXT WEEK AND PERSISTENT LEE TROFING...COULD SEE A REPEAT OF
WHAT WE ARE SEEING THIS WEEK...THAT IS...MORE STORMY WEATHER. WILL
MAKE SOME MINOR TWEAKS TO THE EXTENDED...MAINLY AFTER SUNDAY...FOR
PRECIP CHANCES. WILL TRY TO TIME THIS DIURNALLY FOR LATE AFTERNOON
THROUGH LATE EVENING...UNTIL THE SHORTWAVE TIMING BECOMES MORE
DEFINED.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH 9 PM CDT
FOR ZONES NEZ005>009-024>027-036>038-057>059-069>071
WIND ADVISORY THROUGH 11PM CDT 007-010-028-029.

&&

CLB
Hazardous weather outlook, May 11, 2:35 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE MAY 11 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
335 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

...THERE IS A MODERATE RISK FOR SEVERE THU8NDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA WITH THE EXCEPTION OF THE EASTERN PANHANDLE...

...WIND ADVISORY IN EFFECT THIS EVENING FOR THE ENTIRE OUTLOOK
AREA...

A HIGHLY VOLATILE AND DANGEROUS SITUATION IS DEVELOPING THIS
AFTERNOON AND THIS EVENING. SEVERE THUNDERSTORMS ARE LIKELY ACROSS
WESTERN PORTIONS OF THE OUTLOOK AREA LATER THIS AFTERNOON...WITH
LARGE HAIL BEING THE MAIN THREAT INITIALLY. LATER...DURING THE EARLY
EVENING HOURS...AS LOW LEVEL SHEAR INCREASES...THE THREAT FOR
TORNADOES WILL GO UP AS WELL. BY LATE EVENING INTO THE OVERNIGHT
HOURS...SCATTERED SEVERE THUNDERSTORMS WILL BECOME MORE ORGANIZED
WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT.

A STRONG COLD FRONT WILL BEGIN TO APPROACH WESTERN PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON. AS THIS FEATURE MOVES INTO MOIST...VERY
UNSTABLE AIR...THUNDERSTORMS WILL BEGIN TO FIRE ALONG AND AHEAD OF
THE FRONT...OVER THE EASTERN PANHANDLE AND WESTERN PORTIONS OF THE
OUTLOOK AREA. BY EVENING...AS AN UPPER LEVEL LOW LIFTS OUT OF THE
CENTRAL ROCKIES...INTO THE NORTHERN PLAINS...WIND SHEAR WILL
INCREASE...LEADING TO RAPID DEVELOPMENT OF SUPERCELL THUNDERSTORMS.

CONCERNING THE WIND ADVISORY...THE SAME A POWERFUL STORM SYSTEM WHICH
WILL BRING THE SEVERE WEATHER LATER TODAY IS ALSO CONTINUING TO BRING
STRONG AND GUSTY WINDS TO THE OUTLOOK AREA. A TIGHT PRESSURE
GRADIENT WILL REMAIN ACROSS MUCH OF THE OUTLOOK AREA TODAY. STRONG
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 WILL OCCUR THIS AFTERNOON. THE
WIND ADVISORY MAY NEED TO BE EXTENDED INTO THE OVERNIGHT HOURS BEHIND
THE FRONT FOR NORTHERLY WINDS EXPECTED TO BE IN THE 30 TO 40 MPH
RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE BUILDING IN BEHIND A STRONG COLD FRONT COULD CAUSE
STRONG NORTHWEST WINDS TO OCCUR ON WEDNESDAY. COLD TEMPERATURES MAY
AFFECT PARTS OF WESTERN NEBRASKA FRIDAY MORNING WITH THE POTENTIAL
FOR CLEAR SKIES AND COLD CANADIAN HIGH PRESSURE TO SETTLE OVER THE
OUTLOOK AREA. TEMPERATURES MAY DIP INTO THE MID 30S AND COULD CAUSE
AREAS OF FROST IN LOW LYING AREAS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA LATER THIS AFTERNOON AND THIS EVENING.

CAB

In the hours before

Local storm report, May 11, 11:27 AM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1227 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             2 N VENANGO             40.79N 102.04W
05/10/2004  1.75 INCH        PERKINS            NE   PUBLIC

&&

CDH
Local storm report, May 11, 12:47 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             4 N LEWELLEN            41.39N 102.14W
05/11/2004  1.00 INCH        GARDEN             NE   PUBLIC

&&

DP
Local storm report, May 11, 3:25 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT-CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 N VENANGO             40.79N 102.04W
05/11/2004  1.75 INCH        PERKINS            NE   PUBLIC

&&

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:31 PM MDTSevere Thunderstorm WarningLBFPerkins29 min
May 10, 10:46 PM MDTSevere Thunderstorm WarningLBFDeuel29 min
May 10, 11:15 PM MDTSevere Thunderstorm WarningLBFGarden60 min
May 10, 11:43 PM MDTSevere Thunderstorm WarningLBFKeith17 min
May 10, 11:52 PM MDTSevere Thunderstorm WarningLBFArthur23 min
May 11, 1:30 AM MDTSevere Thunderstorm WarningLBFCuster, Loup30 min
May 11, 2:08 PM MDTSevere Thunderstorm WarningLBFSheridan37 min
May 11, 4:16 PM MDTSevere Thunderstorm WarningLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.